Thunderstorm Wind, Russell
- When
- September 4, 5:22 PM CST
- Where
- Russell County, 0.69 mi S of Paradise
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.110, -98.920
Shingles were blown off the roof of a home.
Isolated severe thunderstorms developed across portions of Central Kansas during the afternoon of September 4th, 2012. The hot and humid airmass in place, led to prime conditions for damaging downburst winds from the high based thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated severe thunderstorms developed across portions of Central Kansas during the afternoon of September 4th, 2012. The hot and humid airmass in place, led to prime conditions for damaging downburst winds from the high based thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 4, 1:37 PM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 237 PM CDT TUE SEP 4 2012 .DISCUSSION... TONIGHT: CURRENT SHOWER/THUNDERSTORM ACTIVITY OVER SOUTHERN KS IS CONTINUING TO DECAY. THIS ACTIVITY DEVELOPED ALONG A WEAK CONFLUENCE ZONE ALONG AN AXIS OF HIGHER PRECIPITABLE WATERS...AIDED BY FAVORABLE LOCATION OF JET STREAK ANCHORED OVER NORTHERN KS. FOR THE EVENING AND OVERNIGHT...THINKING SCATTERED SHOWER/THUNDERSTORM ACTIVITY WILL REMAIN POSSIBLE ACROSS MAINLY SOUTHERN KS...IN RESPONSE TO WEAK MID/UPPER ENERGY CURRENTLY APPROACHING FROM SOUTHEAST COLORADO...IN ADDITION TO THE PERSISTENT JET ENERGY OVER NORTHERN KS. ADDITIONALLY...THUNDERSTORM ACTIVITY CURRENTLY DEVELOPING OVER NORTHWEST KANSAS ALONG LEE TROUGH COULD HOLD TOGETHER THROUGH THE EVENING DUE TO STRENGTHENING LOW-LEVEL JET AND AFFECT CENTRAL KS THIS EVENING/OVERNIGHT. ALL-IN-ALL...NOT ANTICIPATING SEVERE WEATHER DUE TO LACK OF INSTABILITY...ALTHOUGH INVERTED-V SOUNDING PROFILES MAY PROMOTE GUSTY WINDS WITH ANY ACTIVITY THAT CAN GET INTO CENTRAL KS THIS EVENING. DUE TO CLOUDS/RAIN...CANCELLED HEAT ADVISORY TODAY OVER A GOOD CHUNK OF SOUTHERN KS...ALTHOUGH WILL HOLD ONTO IT OVER FAR SOUTHEAST KS UNTIL 8 PM. -KLEINSASSER WEDNESDAY-WEDNESDAY NIGHT: STRONG SHORTWAVE TROUGH WILL SWEEP ACROSS THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY...WHICH WILL RESULT IN A COLD FRONT PUSHING SOUTHWARD ACROSS OUR FORECAST AREA DURING WEDNESDAY. THE BOUNDARY LOOKS TO STALL FROM OKLAHOMA INTO THE TX/OK PANHANDLES LATE WEDNESDAY NIGHT AHEAD OF THE NEXT UPPER TROUGH PUSHING SOUTHEAST OUT OF SOUTHWESTERN CANADA. WILL MAINTAIN SOME LOW PROBABILITIES (20-30%) OF THUNDERSTORMS AHEAD OF THIS FRONT WEDNESDAY IN SOUTH CENTRAL/SOUTHEAST KS. VERY MODEST CHANCE OF STORMS WEDNESDAY NIGHT IN OUR SOUTHWESTERN COUNTIES...WITH POSSIBLE MOISTURE/INSTABILITY RETURN NORTH OF STALLED FRONT. COOLER AIR EXPECTED IN CENTRAL KS BEHIND FRONT WEDNESDAY...WHILE THE HEAT CONTINUES IN THE SOUTHEAST. PROJECTED APPARENT TEMPERATURES LOOK TO APPROACH BUT NOT REACH HEAT ADVISORY CRITERIA AT THIS TIME. THURSDAY-FRIDAY NIGHT: A GRADUALLY STRENGTHENING MID-UPPER TROUGH WILL MOVE FROM THE NORTHERN ROCKIES...ACROSS THE NORTHERN/CENTRAL PLAINS DURING THE PERIOD. TEMPERATURES LOOK NEAR NORMAL THURSDAY WITH WEAK SOUTHERLY FLOW AHEAD OF A STRONG COLD FRONT. THE FRONT WILL PUSH QUICKLY THROUGH OUR FORECAST AREA FRIDAY WITH SIGNIFICANTLY COOLER AIR INFILTRATING THE AREA BEHIND IT. MOISTURE/INSTABILITY ARE EXPECTED TO RETURN AHEAD OF THE FRONT WITH STRONG UPPER LEVEL SUPPORT ARRIVING BY FRIDAY. THIS WILL RESULT IN A DECENT CHANCE (40-70%) OF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. SATURDAY-TUESDAY: SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY INTO SUNDAY...WITH CLEAR SKIES AND COOLER THAN NORMAL TEMPERATURES. THIS SHOULD MAKE FOR A GREAT WEEKEND FOR THOSE WITH OUTDOOR PLANS. SOUTHERLY FLOW WILL RETURN MONDAY INTO TUESDAY WITH LEE TROUGHING BECOMING ESTABLISHED. STILL EXPECT MOSTLY CLEAR SKIES WITH TEMPERATURES REBOUNDING TO AROUND SEASONAL AVERAGES. -JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 93 66 89 / 30 20 20 20 HUTCHINSON 70 90 63 87 / 30 20 20 20 NEWTON 71 91 63 87 / 30 20 20 20 ELDORADO 72 93 66 88 / 30 20 20 20 WINFIELD-KWLD 74 96 70 92 / 30 30 20 20 RUSSELL 67 87 59 86 / 30 10 10 40 GREAT BEND 67 88 61 86 / 30 10 20 30 SALINA 69 89 60 87 / 30 10 10 20 MCPHERSON 70 90 62 87 / 30 10 10 20 COFFEYVILLE 74 98 69 93 / 30 30 20 10 CHANUTE 72 96 65 89 / 30 30 20 10 IOLA 72 94 64 89 / 30 20 10 10 PARSONS-KPPF 73 97 67 91 / 30 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ095-096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 250 PM CDT TUE SEP 4 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 250 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT HEAT INDICES AROUND 105 DEGREES WILL AFFECT FAR SOUTHEASTERN KANSAS INTO THE EARLY EVENING HOURS. PLEASE REFER TO THE HEAT ADVISORY FOR FURTHER DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS THE AREA. AN ISOLATED STRONG STORM OR TWO WILL BE POSSIBLE MAINLY IN CENTRAL AND FAR SOUTHEASTERN KANSAS. WIND GUSTS TO 50 MPH WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDICES OF 100 TO 104 ARE EXPECTED WEDNESDAY AFTERNOON IN FAR SOUTHEASTERN KANSAS NEAR THE OKLAHOMA BORDER. THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY EVENING...WITH THE BEST CHANCES OCCURRING THURSDAY NIGHT AND FRIDAY. WHILE THE CHANCES THAT THE THUNDERSTORMS WILL REACH SEVERITY ARE LOW...A FEW STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KSZ047-050544- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1244 PM CDT TUE SEP 4 2012 ...BURN BAN IN EFFECT FOR BARTON COUNTY THROUGH SEPTEMBER 10TH... THE BARTON COUNTY BOARD OF COMMISSIONERS HAS EXTENDED A BURN BAN THROUGH SEPTEMBER 10TH DUE TO VERY DRY CONDITIONS. FOR FURTHER INFORMATION...PLEASE CONTACT BARTON COUNTY EMERGENCY MANAGEMENT. ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 604 PM CDT TUE SEP 4 2012 KSZ032-042330- RUSSELL- 604 PM CDT TUE SEP 4 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF NATOMA...OR 20 MILES NORTHWEST OF RUSSELL...AND MOVING EAST AT 30 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3913 9903 3913 9848 3870 9849 3870 9903 TIME...MOT...LOC 2304Z 271DEG 27KT 3906 9910 LAUGEMAN
The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
5 thunderstorm wind. Local standard time, as filed.
Shingles were blown off the roof of a home.
Large tree limbs were knocked down.
The severe wind gusts occurred over 8 minutes.
Wind damage to a few airplane hangers.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414180, 414073, 414182, 414074, 414183.